Forum

Advice needed on Baclofen please!!

My mother in law has a very slow progressing form of M.S that has seen her gradually become more affected by her symptoms over the last 20 years.Her GP has recently given her a medication to take called Baclofen (10mg)and she is reluctant to start taking it because it can cause her weakness and loss of balance which is a big problem for her already.So here i am trying to reach out to anyone who is either taking it themselves or knows someone that is to find out if the drug is beneficial or not to help her make the right decision for herself. Thankyou so much.

hi mitch

i took it just one time.

its purpose is a muscle relaxant and it certainly does its job.

only trouble is that it doesn’t know where to stop.

after the best night’s sleep i’d had in months i woke up full of beans and set off downstairs only to find that my knees had disappeared.

i sat down and shuffled down the stairs on my bum.

tell her to be very careful.

i have kept a packet in case the ms hug comes at me with it’s grip of death but other than that i’ll never take one again.

carole x

Thankyou for your feedback Carole.I will pass on any advice i receive straight to my mother-in-law so she can make a more informed decision about what she wants to do xx

Hi Mitch

I’ve been taking Baclofen for years. It eases muscle spasms and stiffness. Without it my legs have horrible spasms all day. At night I take Cloneazepam for the spasms but they’re to sedative for the daytime. I don’t have particularly weak muscles, fair enough I can’t walk properly anyway, but that’s more about neurological damage than muscle weakness.

I take 10mg first thing, 20mg at lunchtime, 20mg at about 8pm, and a final 10mg at bedtime (10ish), this is also when I take Cloneazepam. I used to take another 20mg before I started Cloneazepam (so I was at the maximum dose of 80mg). It was really easy to cut back down.

It has a very short wear off time in the body. So if your mother-in-law finds 10mg makes her legs feel weak, it will only take a few hours to wear off. I would suggest she takes them initially not in the evening; she doesn’t want to find that her legs are in fact very weak in the night if she gets up for the loo! Better to have tried them earlier in the day when there’s someone else about. 10mg is quite a low dose.

Many people do successfully take Baclofen without significant weakness. Personally I’d absolutely hate to try and live life without it. If your MiL has tightness, stiffness or spasms, they are definitely worth a go.

Sue

1 Like

Thankyou Ssssue…my mum-in-law also finds it hard to walk already due to her MS so i think that is what is worrying her where the side effects of the Baclofen are concerned. Also she has been told to take it before bed and not in the day and she gets up often in the night so waking to find she can’t get to the toilet is a problem especially as her and her husband live alone in a bungalow and as a bigger lady if she falls he can’t get her back to her feet alone.Two years ago she also had one of many falls that resulted in her breaking a bone between her shoulder and top arm and she managed to puncture her lung and had to spend weeks in hospital having her arm operated on. These situations are all obviously making her rather reluctant and i just want to be able to help her with the advice from the lovely people, like yourself,from the forum. Xx

I’d advise her to try the first one after lunch. Then if she falls asleep in the afternoon it won’t matter, and her legs won’t be as wonky as they might be at night. I wouldn’t normally tell someone to ignore medical advice, but in this case, I think it makes sense. If she has a pill cutter (or gets one from the chemist) she could even cut one in half and take just 5mg at first, just to see if it makes any difference to her muscle strength. Even if the pill crumbles, she can just take half and throw the rest away.

Sue